Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Miami, FL

March 17, 2005Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 17, 2005, 10:49 AM EST for Hendry County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2005, 10:49 AM EST (15:49 UTC)
Expired
Mar 17, 2005, 11:45 AM EST
In force
56 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Hendry County, FL

The radar

The Miami radar (KAMX), 142 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 9:45 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171550
SVRMFL
FLC051-171645-
/O.NEW.KMFL.SV.W.0010.050317T1549Z-050317T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1049 AM EST THU MAR 17 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENDRY COUNTY 
  IN SOUTH FLORIDA

* UNTIL 1145 AM EST

* AT 1048 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF FELDA...OR NEAR
  LEHIGH ACRES...AND MOVING EAST AT 55 MPH.

* THE STORM WILL AFFECT...
  FELDA BY 1100 AM EST
  LA BELLE BY 1105 AM EST
  DEVILS GARDEN BY 1120 AM EST
  CLEWISTON BY 1135 AM EST

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE 
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2675 8154 2675 8097 2678 8094 2675 8090
      2658 8090 2658 8100 2655 8104 2654 8157
      2672 8157

$$

HANDEL
2 follow-up statements
000
WWUS52 KMFL 171607
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1105 AM EST THU MAR 17 2005

FLC051-171645-
/O.CON.KMFL.SV.W.0010.000000T0000Z-050317T1645Z/
HENDRY FL-
1105 AM EST THU MAR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 AM EST FOR
NORTHERN HENDRY COUNTY...

AT 1059 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH EXTENDING FROM NEAR LA BELLE TO 
10 MILES WEST OF FELDA MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA 
BELLE...DEVILS GARDEN...HARLEM AND CLEWISTON.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2675 8154 2675 8097 2678 8094 2675 8090
      2658 8090 2658 8100 2655 8104 2654 8157
      2672 8157

$$

HANDEL
000
WWUS52 KMFL 171629
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1128 AM EST THU MAR 17 2005

FLC051-171638-
/O.CAN.KMFL.SV.W.0010.000000T0000Z-050317T1645Z/
HENDRY FL-
1128 AM EST THU MAR 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENDRY COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE
WARNING HAS BEEN CANCELLED.

WIND GUSTS TO 40 MPH AND OCCASIONAL LIGHTNING ARE STILL POSSIBLE 
WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EST 
THURSDAY AFTERNOON FOR SOUTHERN FLORIDA.

LAT...LON 2675 8154 2675 8097 2678 8094 2675 8090
      2658 8090 2658 8100 2655 8104 2654 8157
      2672 8157

$$

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:20 AM EST, 7 hours 29 minutes earlier.

Area forecast discussion, Mar 17, 3:20 AM EST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
320 AM EST THU MAR 17 2005

.DISCUSSION...LOW PRESSURE CENTER IS OVER THE NE GULF...WITH COLD
FRONT EXTENDING SW INTO THE CENTRAL GULF. A NICE AREA OF
CONVECTION HAS DEVELOPED FROM THE FT. MYERS AREA WSW OUT
INTO THE GULF...ON THE HEALS OF A STRENGTHENING LOW/MID LEVEL JET
STREAK SHOWN BY THE GFS. GFS IS SLIGHTLY TOO FAR NORTH WITH ITS
BULLSEYE OF PRECIP CURRENTLY...AND AREA OF CONVECTION HAS MADE AT
LEAST SOME SLIGHT SE PROGRESS OVER THE PAST FEW HRS. TAMPA RADAR
SHOWS INDIVIDUAL CELLS MOVING NE WITHIN THE LINE OF STORMS...BUT
AGAIN SOME E-SE PROGRESS OF THE LINE. AS SUCH...THIS AREA OF
RAIN/STORMS LOOKS TO AFFECT THE NAPLES AREA INTO THE LAKE OKEECHOBEE
AREA THIS MORNING. SE PARTS OF THE SERVICE AREA (MIA/FLL) WILL STAY
DRY FOR A TIME THIS MORNING...BUT THAT WILL QUICKLY CHANGE BY
AFTERNOON. THE LOW WILL TRACK OUT INTO THE ATLANTIC THIS
AFTERNOON...SENDING A COLD FRONT SOUTHEASTWARD ACROSS SOUTH
FL THIS EVENING. DEEP MOISTURE AHEAD OF THE FRONT (TPA PWAT LAST
NIGHT WAS >2 INCHES)...AND JET DYNAMICS WILL ALLOW
RAIN/THUNDERSTORMS TO AFFECT THE AREA THIS AFTERNOON...THEN
GRADUALLY END FROM WEST TO EAST THIS EVENING.

CONCUR WITH SPC THAT INSTABILITY WILL BE A LIMITING FACTOR FOR
SEVERE WX. HOWEVER...A FEW STORM COULD PRODUCE STRONG WIND
GUSTS...GIVEN THE STRENGTHENING LOW/MID LEVEL FLOW. AM MORE
CONCERNED ABOUT HEAVY RAINFALL POTENTIAL...DUE TO TRAINING OF
STORMS. ALTHOUGH AT THIS POINT...HEAVIEST RAIN LOOKS TO STAY JUST
NORTH OF THE AREA. STILL...A SOLID 1-1.5 INCHES IS EXPECTED
TODAY...WITH LOCALLY HIGHER AMOUNTS FAVORED OVER THE SW COAST.

MUCH DRIER AND COOLER AIR SETTLES INTO THE AREA BEHIND THE FRONT
TONIGHT. DRY WEATHER AND PLEASANT CONDITIONS ARE EXPECTED FRI AND
THROUGH THE UPCOMING WEEKEND.

GFS HAS BEEN RIGHT ON THE MONEY WITH TEMPS (NAILING THE UPPER 80S
SEEN OVER EAST CENTRAL FL YESTERDAY AND MID 80S HERE
YESTERDAY)...SO SEE NO REASON TO STRAY FROM THESE NUMBERS. THE
TREND OF THE GFS HAS BEEN TO GO COOLER AND DRIER BEHIND THE
FRONT...SO A COOLER TIME LIES AHEAD. WARMTH/MOISTURE WILL RETURN
TO THE AREA EARLY NEXT WEEK.

&&

.MARINE...IN COMPARING GFS/ETA WINDS WITH OBS OVER THE GULF...GFS
IS MORE IN LINE WITH REALITY (STRONGER WINDS). AS SUCH...WILL SIDE
WITH GFSS IDEA OF STRENGTHENING WINDS TODAY...TO SCA LEVELS.

&&

.FIRE WEATHER...NO CONCERNS UNTIL POSSIBLY SAT-SUN...AT WHICH TIME
DEWPOINTS COULD BECOME LOW ENOUGH FOR RHS TO DROP TO NEAR
CRITICAL LEVELS. AT THIS POINT IT LOOKS LIKE WEEKEND RHS WILL
FALL TO AROUND 40 PERCENT MOST AREAS. HOWEVER...GFS CONTINUES A
DOWNWARD TREND...AND SO IF THIS TREND CONTINUES...CRITICAL
THRESHOLDS COULD BE REACHED THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  59  76  53 /  90  60  10   0
FORT LAUDERDALE  83  62  78  58 /  90  80  10   0
MIAMI            83  63  77  58 /  90  80  10   0
NAPLES           75  62  73  53 / 100  60  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY ALL WATERS.
GM...SMALL CRAFT ADVISORY ALL WATERS.

&&

57
Hazardous weather outlook, Mar 17, 4:59 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
459 AM EST THU MAR 17 2005

FLZ063-066>068-070>075-172200-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN DADE-
459 AM EST THU MAR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...A FEW STRONG THUNDERSTORMS POSSIBLE TODAY...
...LOCALLY HEAVY RAIN POSSIBLE TODAY...

DEVELOPING LOW PRESSURE OVER THE EASTERN GULF OF MEXICO WILL MOVE
ACROSS FLORIDA TODAY. A TRAILING COLD FRONT WILL MOVE TOWARD SOUTH
FLORIDA. THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL STRENGTHEN
AS THEY MOVE INTO AREAS OF GREATER INSTABILITY. FREQUENT LIGHTNING
STRIKES WILL BE THE GREATEST THREAT FROM THESE STORMS. A FEW OF THE
STORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH ALONG WITH SOME
SMALL HAIL. SUDDEN DOWNPOURS COULD PRODUCE LOCALLY HEAVY RAINFALL IN
A FEW LOCATIONS CAUSING MINOR STREET FLOODING AND HAZARDOUS DRIVING
CONDITIONS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

FLZ069-172200-
WESTERN COLLIER-
459 AM EST THU MAR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENTS AT LOCAL BEACHES...
...A FEW STRONG THUNDERSTORMS POSSIBLE TODAY...
...LOCALLY HEAVY RAIN POSSIBLE TODAY...

SOUTHWEST WINDS OF 10 TO 15 KNOTS OVER THE GULF COASTAL WATERS WILL
INCREASE TO 20 KNOTS THIS AFTERNOON CREATING A HIGH RISK OF RIP
CURRENTS AT THE BEACHES OF COLLIER COUNTY.

DEVELOPING LOW PRESSURE OVER THE EASTERN GULF OF MEXICO WILL MOVE
ACROSS FLORIDA TODAY. A TRAILING COLD FRONT WILL MOVE TOWARD SOUTH
FLORIDA. THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL STRENGTHEN
AS THEY MOVE INTO AREAS OF GREATER INSTABILITY. FREQUENT LIGHTNING
STRIKES WILL BE THE GREATEST THREAT FROM THESE STORMS. A FEW OF THE
STORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH ALONG WITH SOME
SMALL HAIL. SUDDEN DOWNPOURS COULD PRODUCE LOCALLY HEAVY RAINFALL IN
A FEW LOCATIONS CAUSING MINOR STREET FLOODING AND HAZARDOUS DRIVING
CONDITIONS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, Mar 17, 8:20 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
820 AM EST THU MAR 17 2005

AMZ610-FLZ063-066-067-171405-
GLADES-HENDRY-LAKE OKEECHOBEE-PALM BEACH WESTERN-
820 AM EST THU MAR 17 2005

...THUNDERSTORMS ORGANIZING AND MOVING THROUGH THE LAKE OKEECHOBEE
REGION...

A BAND OF THUNDERSTORMS IS ORGANIZING ALONG SOUTH CENTRAL FLORIDA
ROUGHLY FROM FORT MYERS AND PUNTA GORDA ACROSS THE LAKE OKEECHOBEE
REGION TO NORTHERN PALM BEACH COUNTY. FOR THE NEXT COUPLE OF HOURS...
A SERIES OF THUNDERSTORMS WILL BE MOVING ACROSS THE LAKE OKEECHOBEE
REGION...PRODUCING HEAVY RAINS AND POSSIBLY EVEN WIND GUSTS NEAR 50
MPH AND HAIL. IN PARTICULAR...LABELLE...ORTONA...MOORE HAVEN...THE
LAKE ITSELF...CLEWISTON...BELLE GLADE...AND PAHOKEE SHOULD BE
PREPARED FOR STRONG THUNDERSTORMS MUCH OF THE REST OF THE MORNING.

THE BAND SHOULD SINK SLOWLY SOUTHWARD THROUGH THE DAY AND AFFECT THE
NAPLES AREA ACROSS SOUTH FLORIDA TO THE METRO PALM BEACH...BROWARD...
AND DADE AREAS THIS AFTERNOON.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:57 AM ESTSpecial Marine WarningMFL33 min
Mar 17, 8:57 AM ESTSpecial Marine WarningMFL48 min
Mar 17, 9:45 AM ESTSpecial Marine WarningMFL30 min
Mar 17, 11:39 AM ESTSpecial Marine WarningMFL66 min
Mar 17, 12:34 PM ESTSpecial Marine WarningMFL86 min
Mar 17, 2:27 PM ESTSpecial Marine WarningMFL63 min
Mar 17, 3:38 PM ESTSpecial Marine WarningMFL37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.